Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Binghamton, NY

July 22, 2003Broome County, New York; Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 22, 2003, 2:30 AM EDT for Broome County, New York; Susquehanna County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 2:30 AM EDT (06:30 UTC)
Expired
Jul 22, 2003, 3:15 AM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Broome County, NY, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
4.6
Supercell composite
21.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS51 KBGM 220630
SVRBGM
NYC007-PAC115-220715-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 AM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BROOME COUNTY IN CENTRAL NEW YORK
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 315 AM EDT

* AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM VESTAL CENTER TO SOUTH
  MONTROSE...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST LENOX AND MONTROSE AT 235 AM EDT
  ROYAL AND HARFORD AT 240 AM EDT
  NEW MILFORD AND HALLSTEAD AT 245 AM EDT
  UNIONDALE AND LAKEVIEW AT 250 AM EDT
  THOMPSON AND SUSQUEHANNA AT 255 AM EDT
  LANESBORO AT 300 AM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 4197 7547 4164 7547 4164 7610 4205 7612
          4205 7544 4200 7538

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:18 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 9:18 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
918 PM EDT MON JUL 21 2003

ISSUED A QUICK UPDATE TO REMOVE WATCH HEADERS AND TO ADJUST PRECIP
COVERAGE FOR THE REMAINDER OF THE OVERNIGHT.

MODELS APPEAR TO BE UNDERDONE IN TERMS OF INSTABILITY. BUF 0Z
SOUNDING CAME IN WITH 1000 CAPE AND -4 LI. PBZ CAPE OVER 2000.

THUNDERSTORMS CONTINUING UPSTREAM NEAR ERI AND CLE ALONG SOUTHERN
EDGE OF UL JET STREAK AND WITHIN AREA OF DIFFLUENT FLOW. MID LEVEL
TROF ALSO IN THIS AREA.

RUC ADVECTS THIS AREA INTO FA BETWEEN 05Z AND 09Z. WHILE LL TURNING
REMAINS IMPRESSIVE SW TOWARD PA...BELIEVE DECREASING INSTABILITY AND
MUDDIED ATMOSPHERE WILL LESSEN SEVERE POTENTIAL. OF GREATER CONCERN
WILL BE FLASH FLOODING...PARTICULARLY IF PRECIP TRAINS AS IT IS
DOING OVER NW PA ATTM.

.BGM...NONE.

PADAVONA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 21 hours 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.

HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.

CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.

JAB

In the hours before

Local storm report, Jul 21, 11:00 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD

0440 PM    CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

0451 PM    ELMIRA                    NY   TSTM WIND GUST
07/21/03   CHEMUNG                        ASOS MEASURED 62 MPH

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN
                                          WIND EST 60 MPH

0530 PM    ATHENS                    PA   WIND DAMAGE
07/21/03   BRADFORD                       TREES AND WIRES
                                          DOWN ON ROAD - ROADS CLOSED

0540 PM    LOUNSBURY                 NY   WIND DAMAGE
07/21/03   TIOGA                          LARGE TREES DOWN - ROADS
                                          BLOCKED

0540 PM    OWEGO                     NY   WIND DAMAGE
07/21/03   TIOGA                          TREES DOWNED ON CARS
                                          AND TRUCKS

0555 PM    TOMPKINS                  NY   WIND DAMAGE
07/21/03   COUNTY-WIDE                    TREES AND WIRES DOWN
                                          COUNTY WIDE

0605 PM    CORTLANDVILLE             NY   WIND DAMAGE
07/21/03   CORTLAND                       TREES AND WIRES DOWN

0620 PM    SUGAR LOAF                NY   WIND DAMAGE
07/21/03   LUZERNE                        NUMEROUS TREES DOWN

0657 PM    EXETER                    NY   WIND DAMAGE
07/21/03   OTESGO                         TREES DOWN

0659 PM    EDMESTON                  NY   WIND DAMAGE
07/21/03   OTSEGO                         TREES DOWN

0700 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       SEVERAL TREES UPROOTED
                                          ROOF TORN OFF BUILDING

0715 PM    DELHI                     NY   WIND DAMAGE
07/21/03   DELAWARE                       MANY TREES DOWNED OR
                                          SNAPPED OFF

JFC/RHB/MJ/JLB/DP
Special weather statement, Jul 21, 11:32 PM EDT, 2 hours 58 minutes before
NYZ022-220430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 PM EDT MON JUL 21 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR WELLSVILLE...OR ABOUT 7
MILES SOUTHWEST OF WILLEYVILLE...MOVING NORTHEAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
THURSTON AND CAMERON MILLS AT MIDNIGHT.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, Jul 22, 12:50 AM EDT, 1 hour 40 minutes before
NYZ023>025-055-PAZ038-220530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 AM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS ALONG A LINE
EXTENDING FROM MONTOUR FALLS TO WEST ELMIRA TO CANTON.....MOVING
NORTHEAST AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ITHACA AT 115 AM.
CHEMUNG AT 120 AM.
ATHENS AND WAVERLY AT 125 AM.
SAYRE AT 130 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN LESS THAN AN HOURS TIME ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ
Special weather statement, Jul 22, 1:59 AM EDT, 31 minutes before
NYZ044-045-055-056-PAZ038-039-043-044-220700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 AM EDT TUE JUL 22 2003

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AT 153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS FROM MARATHON
TO 19 MILES SOUTHWEST OF WYALUSING...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
JOHNSON CITY AT 205 AM.
BINGHAMTON AT 210 AM.
MONTROSE AT 225 AM.
TUNKHANNOCK AT 235 AM.
WAVERLY AT 255 AM.
SCRANTON AND CARBONDALE AT 300 AM.

EXPECT BRIEF WIND GUSTS TO 40 MPH AND HEAVY RAINFALL IN THE PATH OF
THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH IN LESS THAN
AN HOURS TIME ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:17 PM EDTFlash Flood WarningBGMSteuben3 hr
Jul 22, 3:47 PM EDTFlash Flood WarningBGMSchuyler3 hr
Jul 22, 3:55 PM EDTFlash Flood WarningBGMSteuben4 hr
Jul 22, 5:40 PM EDTFlash Flood WarningBGMChemung4 hr
Jul 22, 6:26 PM EDTFlash Flood WarningBGMSchuyler2 hr
Jul 22, 6:34 PM EDTFlash Flood WarningBGMTompkins3 hr
Jul 22, 1:33 AM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna42 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.